The PSNet Collection: All Content
Search All Content
- Communication Improvement(19)
- Computerized Decision Support(4)
- Computerized Provider Order Entry (CPOE)(1)
- Culture of Safety(5)
- Education and Training(19)
- Error Reporting and Analysis(14)
- Human Factors Engineering(11)
- Legal and Policy Approaches(5)
- Policies and Operations(1)
- Quality Improvement Strategies(22)
- Research Directions(1)
- Specialization of Care(8)
- Technologic Approaches(15)
This case describes a 13-year-old girl who presented to several health care providers with typical symptoms, physical signs, and early laboratory findings suggestive of adrenal insufficiency (AI) yet the diagnosis was delayed for several months due to diagnostic biases. After she suffered a sudden cardiac arrest during a visit to her local emergency department and was airlifted to a tertiary care facility, she was found to be in adrenal crisis secondary to Addison’s disease.
This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.
Farnborough, UK: Healthcare Safety Investigation Branch; July 7, 2022.
A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.
This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to compile the ‘best possible medication history’, and how pharmacy staff roles and responsibilities can reduce medication errors.
ISMP Medication Safety Alert! Acute care edition. December 2, 2021;(24)1-4.
A 24-year-old woman with type 1 diabetes presented to the emergency department with worsening abdominal pain, nausea, and vomiting. Her last dose of insulin was one day prior to presentation. She stopped taking insulin because she was not tolerating any oral intake. The admitting team managed her diabetes with subcutaneous insulin but thought the patient did not meet criteria for diabetic ketoacidosis (DKA), but after three inpatient days with persistent hyperglycemia, blurred vision, and altered mental status, a consulting endocrinologist diagnosed DKA.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 13, 2020.